It is difficult for me to tell you what is the problem with your father. The sudden onset makes one alittle suspicious for a small stroke. The negative MRI would tend to rule this out, especially since the long term nature of the parasthesias. The distribution sounds like it might encompass the ulnar nerve. However, the negative EMG would rule this out. The arthritis might contribute by affecting the neural foramen that the sensory nerves exit the spinal column, but the negative MRI would also rule this out. Long term diabetes, collagen vascular disease, alcoholism,vitamin B12 deficiency (symptoms would be more in the legs) might account for parasthesias. I think I might be more inclined to believe that it is perpheral nerve in nature. It might be a good idea to seek another opinion from a specialist in neuromuscular diseases. Revisit the EMG testing and see if anything can be diagnosed. I know that you have already been down this road with your father. This description is very ulnar nerve and entrappment comes to mind.
Sorry that I do not have any brillant ideas to give to you.
Subject:Hands "fall asleep" 2-4 times/night...tingling most of time.
This problem occurred about 4-6 weeks ago. Background which may/may not be relevent includes:
-Knee replacement 3/99
-Left shoulder spur and tendon repair in 9/99
-Aching from both shoulders and legs now almost daily...
...but could be due to excercises on indoor
excercycle (arm and Leg movement)
-After both above, had physical therapy.
-Diabetic, type 2, excercise controlled until above
surgeries caused less activities.
-Went on Glucotrol 5mg XL for about 6 weeks but went off
it last week with doctors Ok. Blood sugar w/o
glucotrol down to about 110-120 (fasting, AM)
_Age 70, have been in strong good condition till above,
activity level other than excercyle (now 35 min/day)
limited to gardening, woodworking. Otherwise sedentary
- Last few months, fingers have gotten slightly puffy
which, along with unusual increase in blood pressure to
about 170/110 (usually 140/80)led me to believe I
had salt related water retention. (Snacking on Pretzels
crackers, etc. was prevelent in recent months.)
Medications now taken include generic Motrin,(for leg, shoulder
and now wrist and hand aches),Glucosomin w/ Chrondrotin,
and Arthro-7(for bone, joint and cartilage improvements), all purpose vitamins, and saw palmetto for prostrate condition.
For about 6 weeks or so,I now wake up with one or both hands feeling like they are asleep. Usually happens first time after about 4 hours sleep. Then it occurs 1-3 times more. Dropping arms seems to "waken" the hands. During the day, they tingle.
the problem is not causing noticable pain, but am concerned about worsening condition.
My ostephatic surgeon thinks it may be beginning of CTS, and suggested I wear wrist splints at nite. (Tried it a few times, no improvement noted)....I use computer,with keyboard support, for non - routine "retirement type" activities and sporadic personal bookkeeping. (I did have a retirement watch repair business for about 5 years but haven't been doing anything in this area for almost 3 years now.)
My family doctor put me on a diuritic, to reduce the water retention..about 4-5 days ago. and said I had Peripheral
neuropathy. Blood pressure now normal and but all hand problems
remain. I'm continueing diuritic medication, because it sounds
logical at this time.
What do you think?
Should I at this time be concerned about a worsening medical condition?
Is the term peripheral neuropathy a overall description which encompasses many conditions including temporary conditions?
Should I wait for results of diuritic treatment results (1-2
months?) or is the condition potentially serious enough to seek
medical help from a neurologist now.
I would see a neurologist as your tingling in your hands may, may be the sign of carpal tunnel syndrome or another entrappment neuropathy. I would also have the neurologist check if you might have amyloid.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.